Yes, People Can Die from Opiate Withdrawal
February 5, 2019
Holistic healing therapy as a compliment to the medical treatments during our detox process.Read more
February 5, 2019
Opiate withdrawal can be more than unpleasant. It can be deadly. While not entirely common, the symptoms of withdrawal can be so severe that the former user dies from associated complications. Failing to receive proper medical care during physical withdrawal can be fatal, and there is currently a surprising lack of research and information on this risk. The National Institute of Health has recently launched a campaign calling for more research into the opiate epidemic, and has included an interest area of increasing focus on treating the symptoms of withdrawal from opioids.
Annual statistics reveal that there are more than two million people, in the United States, who are currently addicted to opiates. The problem has become so widespread, that it has been declared a national emergency. With increased awareness of the addictive nature of opioids, we can expect that more of those struggling with opioid dependence will begin to seek alternatives to their addictions. This expectation necessitates that proper attention be given to the experience – and the risks – that are associated with opiate withdrawal.
Symptoms of opiate withdrawal typically begin within 24 hours of the last dosage. The discomfort can resemble a flu, with nausea and vomiting; diarrhea; sweating; and muscle aches. Insomnia may accompany these symptoms, along with a feeling of agitation and the experience of a rapid heartbeat. These symptoms can be acute, resulting in the body’s failure to regain homeostasis. In worst-case scenarios, failure to address the symptoms can result in death.
Studies of death due to opiate withdrawal have indicated that anywhere from one to five people die, per year, from the consequences. The flu-like symptoms can result in morbidity due to dehydration, improper levels of sodium in the blood, and heart failure. Left untreated and unmonitored, the recovering addict can pay the ultimate price for his or her recovery. This danger is particularly present in situations where the opiate user is forced to quit the drug without any intervention or assistance, such as during incarceration or hospitalization for other health issues.
The most obvious, and devastating, way that opiate withdrawal affects the body lies in studies of newborns who are born to addicted mothers. Shortly after birth, the infants can exhibit all of the above listed symptoms of withdrawal, along with experiencing seizures; poor feeding habits; and tremors. Babies suffering from withdrawal are commonly in need of being treated with intravenous medications. They can take several days to recover, even with the help of such treatments, and exhibit signs of being in severe discomfort for the duration.
When withdrawing from opiates, both the brain and the body are affected. The high from opiate use is produced through the chemical bonding with certain receptors in the brain. These receptors tell the brain to release hormones which produce a feeling of ease and happiness. When the drug supply is removed, the user finds that the brain’s ability to produce these hormones, naturally, has atrophied. The result of this lack of natural dopamine production is that the former user can experience anxiety, depression, and inability to sleep.
The brain is part of the central nervous system. This system controls involuntary actions, such as the ability to breath; the ability to maintain proper body temperature; and the maintenance of a steady heart rate. Similar to what occurs in the brain, opioid receptors along the spinal region of the central nervous system become dependent upon the effects of the drug, and ceasing usage of the drug can result in the body not remembering how to self-regulate. The physical withdrawal symptoms of rapid heart rate, diarrhea, and nausea are related to the confusion of the sympathetic and parasympathetic nervous system after losing the directing influence of the drug.
A secondary, and more common, cause of death as related to opiate withdrawal is the user’s tendency to revisit the substance as a way of alleviating these uncomfortable symptoms. Those who start using opiates after a period of abstinence are more likely to consume too much of the drug, resulting in an overdose. As the body begins to adjust to functioning without opiates, tolerance levels for the drug are steadily decreasing. This means that reintroducing a level of the drug that is similar to that which was used previously can overwhelm the bodily system, resulting in overdose.
The symptoms of opioid overdose affect the same systems and produce symptoms complimentary to those that are present during withdrawal. Breathing problems, irregular hearbeat, and changes in body temperature are all symptoms that are present during overdose. These similar symptoms are a result of the drug’s effect on the central nervous system. In the case of overdose, the system is overly affected by the presence of the opioid. In the case of withdrawal, the system is reacting to not being able to rely on chemical directives from the drug.
It is nearly impossible to predict who will react severely to opiate withdrawal. While some only experience mild symptoms, others can require hospitalization for the receiving of intravenous fluids, breathing assistance, and mitigating medications. Patients presenting with withdrawal symptoms also often experience psychological conditions, such as severe anxiety and panic attacks. These psychological factors can compound the physical distress, resulting in a higher risk of breathing difficulties and heart failure.
The dangers associated with opiate withdrawal give cause for concern for those who are attempting – or who are forced through circumstance – to kick the habit on their own. Qualified detox treatment centers are available to help the recovering addict to transition more gently into a drug-free lifestyle, and hospitals are encouraged to assess the risk of opiate withdrawal for admitted patients. Specialized medications can reduce the unpleasant symptoms of the withdrawal, and therapeutic support can provide the psychological tools necessary to sustain the recovery. Treatment providers are equipped with withdrawal severity assessment tools, and can customize the treatment according to individual needs.